Black Specks in Stool

By

The normal color of stool is brown, a color obtained when the stool mixes with bile and bacteria in stomach. The appearance of stool may say something about your health. It is normal to have change in color of stool but at times, it may be an indication of a serious condition. Having back specks in tool could be due to melaena— a situation where blood from the upper gastrointestinal track is oxidized. There may be other causes such as presence of some coloring agent from food you may have taken or even supplements.

Gastric ulcer or gastritis and other condition of GI may also create this problem. When the black specks in stool are appearing due to unknown factor or they persist for long, you may want to seek help of a doctor.

Sponsored link

Any blood that passes through stomach is likely to be colored black due to oxidation of hemoglobin iron caused by stomach acid. Stomach acid in duodenum may cause any bleeding above or in duodenum to create stool that is black tarry and having foul smell.

Black specks in stool that are accompanied by other symptoms such as stomach cramps and pain may need one to see a doctor. When the stool has black specks accompanied by black and tarry foul smell, it should also be treated as a medical concern and a doctor should evaluate the patient.

black specks in stool toilet

Possible causes of black specks in stool

Black stool occurring due to bleeding in the upper GI may be due to many factors. When there is inflammation of stomach or duodenal inflammation, it results in a condition known as gastritis. This may cause bleeding within the upper part of GI and when the blood passes through the stomach, the hemoglobin iron is oxidized resulting in the change in stool color.

Other possible causes of black stool are ulcers or erosion of stomach lining due to alcohol, strong spices, smoking, and infection with bacteria like H. pylori. People with duodenal or stomach cancer may also notice this problem. Celiac disease may be another indication of the change in stool color.

Sponsored link

Medications taken by mouth such as iron supplements, pepto bismol, aspirin, naproxen, and ibuprofen may also cause stomach bleeding thereby resulting in the black specks in stool. The black pepper sized specks found in stool could be due to clumps of bacteria. This may occur if a person has overgrowth of bacteria in small intestine.

Various bacteria exist in small intestine and they form the normal intestinal flora. These bacteria may not pose problems when they are kept in the right balance. However, an imbalance may occur when there is overgrowth of these bacteria and they can cause symptoms like diarrhea accompanied by black pepper-sized specks within stool.

The bacteria may break down the acids in stomach such as bile, which are necessary for helping in fat absorption thereby reducing the absorption of fat as well as the fat-soluble vitamins like vitamin A, D, or E. When the presence of bacteria overgrowth persists, the small intestinal wall may be damaged thereby causing problems like bleeding and malabsorption.

Food items like banana, beetroot, and iron supplements may also change the color stool to appear black. When you see these black specks in stool, consider if you have taken something with coloring agent for example certain food. Once you avoid the food, the stool may return to its normal color. However, when it persists even after stopping taking the food, you should consult with a doctor.

Seeking treatment

Any change you observe in color of stool may be indicating something about the health of GI or body, but it could also be normal and temporary. For example, when you have taken food that contains coloring agents or has more iron in it, it may cause temporary change in stool color where it appears black. However, this should go away within a short time when you stop taking the food.

Nonetheless, whenever the black specks in stool persist for long and there are other accompanying symptom such as foul smell of stool, tarry stool, or stomach pain, consider seeking immediate medical attention. It may be an indication of a serious condition that is causing bleeding to occur in the upper section of the gastrointestinal tract.

Treatment may be based on the underlying condition. Investigation of stool may be needed to try to determine the cause of bleeding. An endoscopy could be done to detect what is causing bleeding in stomach. When the active site of bleeding is found, it may be managed so that further complications are prevented.

A doctor will ask questions to rule out the possibility of having taken some foods, supplements, or medicines that may cause the black specks in stool. Getting medical attention will ensure that the cause of the change in stool color is identified and the right treatment option applied.

Sponsored link

Filed in: Digestive-related Tags:

About the Author ()

Comments are closed.